Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS Salt Lake City, UT

July 25, 2024Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2024, 4:40 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2024, 4:40 PM MDT (22:40 UTC)
Expired
Jul 25, 2024, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 27 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
2703 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

895 
WGUS55 KSLC 252240
FFWSLC
UTC021-053-260145-
/O.NEW.KSLC.FF.W.0028.240725T2240Z-240726T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
440 PM MDT Thu Jul 25 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 745 PM MDT.

* At 440 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in and around Kanarraville which has moved into the 
  Kanarra Creek and Spring Creek drainages. This storm has also 
  brought brief heavy rainfall to Taylor Creek in Kolob Canyon 
  within Zion National Park. Between 0.5 and 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, streets and normally dry washes.

* Some locations that will experience flash flooding include...
  Zion National Park, specifically the Kolob Canyon area, and 
  Kanarraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3756 11317 3754 11307 3744 11309 3745 11322
      3753 11320

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
1 follow-up statement
932 
WGUS75 KSLC 260145
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
745 PM MDT Thu Jul 25 2024

UTC021-053-260155-
/O.EXP.KSLC.FF.W.0028.000000T0000Z-240726T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Washington UT-
745 PM MDT Thu Jul 25 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN IRON AND EAST 
CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3756 11317 3754 11307 3744 11309 3745 11322
      3753 11320

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:01 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 25, 4:01 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
401 PM MDT Thu Jul 25 2024

.SYNOPSIS...Moisture will be in place across the entire state
through Friday, resulting in the threat of showers and storms
areawide through Friday evening. Drier air will move in for the
weekend with increasing winds. Dry conditions with lighter winds
and gradually warming temperatures will greet us for early next
week.

&&

.KEY POINTS...

*Confidence is increasing that a quasi-squall line will move
 through northern Utah late this afternoon through this evening,
 bringing a threat of damaging wind gusts, especially across the
 Great Salt Lake Desert, Dugway and perhaps extending into the
 Wastach Front and Cache Valley late this evening.

*Plentiful moisture will support an increased flash flood risk
 across southern Utah through this evening.

*Similar risk for damaging wind gusts exists across the same areas
 Friday afternoon and evening.

.SHORT TERM (Through 12Z/6AM Saturday)...Early Thursday afternoon,
a remnant MCV could be seen departing Utah and exiting into
Wyoming and Colorado. The southern extension of this feature has
stalled across southern Utah, however. This has served as a focus
for convective initiation so far today, and will continue to do
so through the evening hours. Mid-level flow parallels this
boundary, leading to a setup that favors training cells (cells
that track over the same/similar areas multiple times). Although
PWATs have fallen slightly thanks to mixing this afternoon, they
remain in the 0.8"-1.0" range, highest over northwest and
southwest Utah, where these values are in the 175% to 200% of
normal range.

Elsewhere, an upstream shortwave can be seen moving across Nevada,
and this feature is forecast to track across northern and central
Utah from west to east from late this afternoon through this
evening. This feature will lift the capping inversion left behind
in the wake of the MCV. We can already see this process unfolding
across eastern Nevada, as a cumulus field is increasing in areal
coverage, and cumulus is growing in the vertical as well,
signaling widespread convective initiation here. CAMs strongly
suggest this convection will evolve into a loosely-defined squall
line, which is expected to reach the NV/UT border between 6PM and
7PM, then gradually move eastward through the evening, extending
from just west of the I-15 corridor southward across the Great
Salt Lake and Tooele, and finally extending southward into central
Utah between 7PM and 10PM. There is some uncertainty as to
whether this feature will remain fully intact as it reaches the
Wastach Front, as CAMs are divided nearly 50/50 on this. This
uncertainty seems reasonable as deep-layer shear will begin to
wane by this time. Even if the feature does fall apart over the
Great Salt Lake, enough remnant wind should be available to blast
into the Wasatch Front thanks to a well-developed cold pool, even
if precip and lightning weakens. Worst case scenario wind gusts
(HREF 90th percentile) are in the 60-75 mph range across a wide
swath that includes the Great Salt Lake Desert and Dugway,
including the I-80 corridor and Wendover. This weakens into the
50-60 mph range for the Tooele Valley down into central Utah as
well as the Wasatch Front and Cache. The Storm Prediction Center's
SWODY1 outlook has been upgraded to a sight risk for much of
these areas to account for this damaging wind threat, and SPC has
issued an MCD with a 40% watch issuance probability.

On Friday, another shortwave embedded within deep-layer
southwesterly flow is forecast to move across northern and central
Utah during the afternoon and evening. When combined with very
similar values of SBCAPE (250-750J/Kg) and deep-layer shear
(15-25kts), this will set the stage for a similar setup for Friday
afternoon and evening, with damaging microburst and outflow winds
once again, for nearly the same areas. Highest wind probabilities
do extend a bit further south across central Utah, however. One
difference is that CAMs suggest the window for the worst
conditions will be earlier in the day (and this makes sense in the
absence of a capping inversion left behind by this moring's MCV),
with window for strongest gusts developing across the west desert
and Great Salt Lake Desert between 2PM-3PM, spreading across
central Utah and the Wasatch Front between 4PM and 8PM. Worst case
scenario wind gusts are in the 55-65 mph range. Showers and
thunderstorms will once again be capable of heavy rainfall, but
faster storm motions will limit flash flood threat, except where
convection trains.

.LONG TERM (After 00Z Sunday/6PM Saturday), Issued 423 AM MDT...
Showers and thunderstorms will be near the Idaho border by
Saturday evening, with drier conditions building northward with
southwest flow. Gusty southwest winds, strongest throughout
southern Utah, will diminish through the evening.

Dry conditions are forecast throughout southwest Wyoming and Utah
Sunday. As ridging to the southeast starts to retrograde, the
pressure gradient will weaken, and winds will be lighter. Wind gusts
around 25 mph are likely for much of southern Utah and southwest
Wyoming.

There is good agreement with models that the ridge will retrograde
while building north through much of the week. Dry conditions will
last through Monday, with similar wind speeds to the previous day.

As the ridge builds into the Four Corners area Tuesday, there will
be enhanced moisture advection, with precipitable water values
around 0.8" into southern Utah. Isolated showers and thunderstorms
are likely during the afternoon. They will primarily be around
terrain for much of southern Utah and be capable of gusty, erratic
outflow winds.

As the ridge builds north and west Wednesday, precipitable water
will increase, but with a lack of synoptic forcing and a dry
environment in the lower levels, showers or thunderstorms that build
will likely not last, but be capable of gusty, erratic outflow winds.

As the ridge tracks into Utah, temperatures will warm from roughly
near normal for the end of the weekend to around 5F warmer than
normal Wednesday.

&&

.AVIATION...KSLC...Northwesterly winds around 10kts will continue
through the afternoon, with gusty outflow winds out of the west-
northwest expected to arrive around 03-04z. These winds could be
very strong, likely reaching 25-30kts. There is a 10% chance of
winds exceeding 40kts. A brief period of moderate rainfall may
follow around 04-06z, though showers may dissipate before reaching
KSLC. There is a 30% chance for thunder if these showers make it to
the terminal.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will continue to develop across the area this
afternoon and evening, with periods of heavy rainfall and some
outflow winds expected. Of note, a conglomerate of showers and
thunderstorms is expected to move across the northwestern quadrant
of Utah this evening, reaching KENV after 23z and the Wasatch Front
around 03-04z. This area has the highest chance of very strong wind
gusts, potentially in excess of 50kts. This feature will gradually
decrease in strength as it moves across the northern portion of the
state through the evening.

&&

.FIRE WEATHER...Increasing moisture along with a series of weather
disturbances crossing the area will maintain a threat of scattered
to numerous showers and thunderstorms across the area through
Friday, with some of these storms capable of producing wetting
rain, and perhaps locally moderate to heavy rain. By Saturday,
showers and thunderstorms will become more confined to northern
Utah while significant drying will take place across southern and
central Utah. Winds will increase from the southwest on Saturday,
leading to the potential for critical fire weather conditions due
to gusty winds and low humidities across southern and portions of
central Utah. Humidity recoveries Saturday night are also
expected to be relatively poor across southern and central Utah.
The dry airmass will overspread the entire forecast area by Sunday
and continue through the first half of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Saturday afternoon through Sunday
     evening for UTZ482>484-488-489-492>498.

WY...None.
&&

ADeSmet/Cunningham/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 25, 1:27 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
127 PM MDT Thu Jul 25 2024

UTZ128-252000-
South Central Utah UT-
127 PM MDT Thu Jul 25 2024

...A strong thunderstorm will impact portions of southern Garfield
and north central Kane Counties through 200 PM MDT
...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Escalante, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Garfield
and north central Kane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3751 11149 3761 11136 3748 11120 3737 11139
TIME...MOT...LOC 1926Z 320DEG 12KT 3750 11139

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Jul 25, 1:45 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
145 PM MDT Thu Jul 25 2024

UTZ125-128-252015-
South Central Utah UT-Southern Mountains UT-
145 PM MDT Thu Jul 25 2024

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 215 PM MDT
...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Henrieville, or 29 miles southwest of Escalante, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrieville, Cannonville, and Kodachrome Basin State Park.

This includes Utah Route 12 between mile markers 24 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 11216 3760 11212 3762 11185 3733 11196
TIME...MOT...LOC 1945Z 288DEG 16KT 3752 11205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HM
Special weather statement, Jul 25, 2:14 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
214 PM MDT Thu Jul 25 2024

UTZ125-128-252100-
South Central Utah UT-Southern Mountains UT-
214 PM MDT Thu Jul 25 2024

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 300 PM MDT
...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Henrieville, or 33 miles southwest of Escalante,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kodachrome Basin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3743 11213 3756 11198 3750 11174 3723 11198
TIME...MOT...LOC 2014Z 311DEG 12KT 3740 11201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Jul 25, 4:23 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
423 PM MDT Thu Jul 25 2024

UTZ122-124-125-252300-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
423 PM MDT Thu Jul 25 2024

...A strong thunderstorm will impact portions of northeastern
Washington and southeastern Iron Counties through 500 PM MDT
...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
New Harmony, or 14 miles northwest of Zion National Park, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zion National Park, Kanarraville, and Kolob Canyon.

This includes Interstate 15 between mile markers 38 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3741 11322 3741 11325 3753 11326 3760 11303
      3740 11300 3739 11322
TIME...MOT...LOC 2223Z 261DEG 14KT 3745 11322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:32 PM MDTAreal Flood AdvisorySLCIron118 min
Jul 25, 2:32 AM MDTFire Weather WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more35 hr
Jul 25, 1:27 PM MDTSpecial Weather StatementSLCGarfield33 min
Jul 25, 1:45 PM MDTSpecial Weather StatementSLCKane30 min
Jul 25, 2:14 PM MDTSpecial Weather StatementSLCKane46 min
Jul 25, 2:29 PM MDTFlash Flood Warning Considerable damage threatSLCKane5 hr
Jul 25, 4:23 PM MDTSpecial Weather StatementSLCWashington37 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.